H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Amiodarone Toxicity Presenting with Acute Onset of Systemic Inflammatory Response Syndrome and Multiorgan Failure Mimicking Sepsis

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Adverse events of drug therapy , Rare co-existance of disease or pathology

Irfanali R. Kugasia, Mohsin Ijaz, Ahsan Khan, Yashwanth Jasti

USA Department of Pulmonary and Critical Care Medicine, Baylor Scott and White Medical Center, Waxahachie, TX, USA

Am J Case Rep 2020; 21:e926929

DOI: 10.12659/AJCR.926929

Available online: 2020-09-16

Published: 2020-10-23


#926929

BACKGROUND: Amiodarone, an anti-arrhythmic medication, has been associated with the development of multiple organ toxicities. Most of these toxicities develop insidiously. However, in rare cases, these toxicities manifest with more acute symptoms. We present an unusual case of amiodarone toxicity which manifested with multiorgan failure and systemic inflammatory response syndrome that mimicked sepsis.
CASE REPORT: A 73-year-old man who was being treated with chronic oral amiodarone for atrial fibrillation presented with flu-like symptoms and fever, pulmonary infiltrate, acute kidney injury, and thrombocytopenia. The patient did not improve with antibiotics and fluid resuscitation. The results of an extensive infectious and non-infectious workup were negative. His symptoms worsened during hospitalization, which correlated with the loading of intravenous amiodarone given for his acute worsening of atrial fibrillation. Amiodarone-induced drug toxicity was contemplated by the treating medical team. Amiodarone was stopped, and the patient was treated with steroids, which improved his symptoms and organ dysfunctions. Subsequent bronchoscopy with lung biopsy showed foamy macrophages with organizing pneumonia and fibrinoid changes.
CONCLUSIONS: This case highlights an atypical and rare presentation of a complication of chronic amiodarone use that presented with acute onset of fever, systemic inflammatory response syndrome, and multiorgan failure masquerading as sepsis. The patient’s symptoms and organ dysfunctions improved with the discontinuation of amiodarone and institution of steroids.

Keywords: amiodarone, Fever, Multiple Organ Failure



Back